Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Columbia, SC

August 4, 2003Chesterfield County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 4, 2003, 10:33 PM EDT for Chesterfield County, South Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 10:33 PM EDT (02:33 UTC)
Expired
Aug 5, 2003, 12:30 AM EDT
In force
117 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 050238
FFWCAE
SCC025-050430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1230 AM EDT.

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN HAS OCCURRED IN THE PAGELAND AREA OF NORTHWEST
  CHESTERFIELD COUNTY. RADAR ESTIMATES ARE 3 TO 5 INCHES IN THIS
  AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN MAY OCCUR BEFORE 
  MIDNIGHT. 

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
  LOCATIONS...
  THE AREA AROUND PAGELAND

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND
INTO DEEPER WATER.

YOU SHOULD BE ESPECIALLY CAUTIOUS BECAUSE IT IS HARDER TO 
RECOGNIZE THE DANGER OF FLOODING AT NIGHT. 

ON FOOT...KEEP AWAY FROM STORM DRAINS.

LAT...LON 3478 8052 3465 8044 3481 8014 3482 8045

RJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:26 PM EDT, 8 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 2:26 PM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT MON AUG 4 2003

BLOCKING PATTERN ALOFT. EASTERN UPPER TROUGH TO REMAIN...RIDGE OUT
WEST THROUGH THE PERIOD...AMPLIFICATION EXPECTED IN THE EXTENDED
RANGE. SURFACE ANALYSIS SHOWING MODERATE INSTABILITY ACROSS SOUTH
CAROLINA...WEST TO ATL. SHORT WAVE SEEN ON WATER VAPOR IN NORTHERN
AL MOVING EAST. THIS FEATURE TRIGGERING SHOWERS AND THUNDERSTORMS IN
CENTRAL GEORGIA...MODELS SUGGEST THESE STORMS WILL MOVE INTO THE
MIDLANDS BY EARLY EVENING. MOS CONSENSUS SUGGEST LOW POP...LATEST
RUC/GFS MODELS SUGGEST CHANCE POP NEEDED. WITH 500MB PVA ESPECIALLY
NORTH AND EAST OF CAE THIS EVENING WILL GO WITH CHANCE. MODELS
INDICATING MID LEVEL DRYING TUESDAY...BUT LOW LEVEL MOISTURE
REMAINS. BUFKIT SHOWING BETTER INSTABILITY ACROSS AREA AS TEMPS COOL
ALOFT. MID LEVEL DRYING AND STRONG KINEMATIC FIELDS MAY RESULT IN
SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON. SPC HAS AREA IN
SLIGHT RISK. ETA BUFKIT T-SECTIONS SHOWS SOME SINKING MOTION ACROSS
AREA IN THE AFTERNOON...THIS MAY BE MESOSCALE FEATURE DUE TO
POSSIBLE CONVECTION APPROACHING REGION AHEAD OF TROUGH IN THE
UPSTATE/WESTERN NORTH CAROLINA. ETA SUGGESTS THUNDERSTORM CHANCE
NORTH OF CAE. GFS SUGGESTS THUNDERSTORMS MAY APPROACH AREA FROM
GEORGIA LATE. WILL FORECAST PERSISTENCE AND KEEP CHANCE POPS FROM
PREVIOUS FORECAST. MODELS INDICATE HIGHER THREAT OF
SHOWERS/THUNDERSTORMS WEDNESDAY WITH SEVERAL SHORT WAVES MOVING
ACROSS AREA...GOOD MOISTURE FLUX AHEAD OF SURFACE BOUNDARY IN THE
MOUNTAINS...AND POSSIBLY GREATER INSTABILITY DUE TO COOLING 500MB
TEMPS. GFS MAY HAVE CONVECTIVE FEEDBACK AND SURFACE LOW MAY BE TOO
STRONG...BUT LOCAL ETA MOS GUIDANCE IN THE LIKELY CATEGORY. WILL GO
60 POP. TEMPERATURE FORECAST SLIGHTLY BELOW LOCAL CONSENSUS DUE TO
CLOUDS/BIAS. LOWS LOOK GOOD.

EXTENDED...UPPER LOW EXPECTED TO AMPLIFY IN THE EASTERN
STATES...WITH POSSIBLE LOW CLOSING OFF OVER TN REGION. PERSISTENCE
FORECAST THROUGH PERIOD WITH CHANCE AFTERNOON/EVENING THUNDERSTORMS
EACH DAY AND TEMPS BELOW CLIMO.

FCSTID =   19
CAE   72  90  72  86 /  50  30  30  60
AGS   70  90  70  86 /  40  30  30  60
SSC   73  90  72  86 /  50  30  30  60
OGB   73  91  72  87 /  50  30  30  60

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Aug 4, 5:58 AM EDT, 16 hours 35 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
558 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD
CAUSE SOME LOCALIZED FLOODING MAINLY IN LOW LYING LOCATIONS AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:32 PM EDTSevere Thunderstorm WarningCAELexington, Richland43 min
Aug 5, 5:43 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.